This is a draft cheat sheet. It is a work in progress and is not finished yet.
Questions to ask the patient
1) Do you ever choke or cough when eating solid foods or swallowing liquids?
2) Do you enjoy eating less than you used to?
3) Have you lost weight because you no longer enjoy eating?
4) Do you have difficulty swallowing medications?
5) Do you have difficulty swallowing certain foods?
6) Do you ever have the feeling that food is sticking in your throat?
7) Do you have trouble clearing food from your mouth with one swallow?
8) Does it ever feel as if food is “going down the wrong pipe?”
9) Does your voice ever sound “gurgly” or wet when you are eating?
10) Do you have repeated episodes of pneumonia and/or other respiratory illness?
Additional Questions recommended by Gasiorowski & Fass include:
1) What is the duration of the dysphagia?
2) Is the onset of the dysphagia acute? Sudden onset with other neurologic signs may indicate that a stroke has occurred.
3) Can the patient localize the swallow dysfunction?
4) Are there any additional symptoms, such as heartburn, regurgitation, aspiration, weight loss and chest or abdominal pain
1) Dysphagia due to Neurologic Disorder
often result in dysphagia due to the loss of muscle function and coordination. Neurologic disorders that may cause dysphagia may include:
a) Cerebral Palsy
c) Brain Injury
d) Spinal Cord injury
e) Parkinson’s Disease
f) Multiple Sclerosis
g) Amyotropic lateral sclerosis (ALS)
h) Muscular Dystrophy
i) Alzheimer’s Disease
2) Disorders of the Head, Neck or Esophagus
b) Injury or surgery involving the head or neck
c) Decayed or Missing Teeth
d) Poorly Fitting Denture
3) Drug Induced Dysphagia
Medications may cause difficulty swallowing by several different mechanisms. In the list below, medications are grouped by their mechanism for causing dsyphagia.
a) Medications that affect smooth muscle function and coordination of the esophagus: Anticholinergic and antimuscarinic agents
b) Cytotoxic injury to the esophageal muscles: anti-neoplastic agents
c) Viral and fungal infections of the esophagus: prolonged use of immunosuppressants
d) Esophageal muscle wasting: High dose corticosteroids
e) Blockage of Dopaminergic Transmission resulting in an extra- pyramidal syndrome similar to Parkinson’s disease: Antipsychotic Medications (Neuroleptics) such as Thorazine (Chlorpromazine), Haldol (Haloperidol) or Risperdal (Risperidone).
f) Medications that cause dry mouth (Xerostomia) which impairs food transport:
i) ACE (Angiotensin Converting Enzyme) Inhibitors
iii) Calcium Channel Blockers iv) Diuretics
vi) Anti-histamines & Decongestants
vii) Selective Serotonergic Re-uptake Inhibitors such as Prozac (Fluoxetine) or Zoloft (Sertraline) viii) Tricyclic Anti-depressants such as Imipramine (Tofranil) or Elavil (Amitryptyline)
g) Medications that CNS depression, leading to drowsiness, confusion and decreased voluntary mucle control:
i) Benzodiazepines, such as Valium (Diazepam) and Xanax (Alprazolam)
iii) Skeletal Muscle Relaxants
h) Medications that local irritation of esophageal mucosa:
ii) Non-steroidal anti-inflammatory drugs (NSAIDS)
iv) Iron containing products
v) Vitamin C
vi) Anti-arrythmics vii) Potassium supplements
Note: Tardive dyskinesia, an irreversible condition that may caused by neuroleptics can result in an orofacial and lingual muscle syndrome that may progress until the patient cannot chew or swallow